More advise please

Good morning .

My doctor has reduced my pred from 10 to 9 this week. I immediately felt the difference, stiffness and painful shoulders , and feeling ill . I went back to 10,and felt ok again .

What I would like to know, was 1mg too much of a drop?

I have started the slow reduction plan . Would appreciate your opinion.

At what dose does the moon face disappear?

I don't recognise myself anymore.

Thank you in advance

17 Replies

oldestnewest
  • Hi,

    Certainly can be for some people, especially once you get below 10 mg. However are you sure it was a return of PMR rather than steroid withdrawal symptoms as they can be very similar. Or maybe you are just very susceptible to the slightest change. But a sensible thing to do rather than put up with pains and give them the chance to get worse.

    I think once you get to lower doses it becomes more difficult to reduce than at higher doses - each drop gets bigger in percentage terms.

    Give yourself a few more days at 10mg just to make sure you really are okay, and then just drop by 0.5mg still using the slow taper. Uncoated tablet are easy to cut - pill cutter available from most pharmacies.

    Don't get worried about it, sometimes our bodies aren't ready for a drop, so if that's the case go back to original dose for a few days and then try again. Your doctor and you may have a plan for reduction, but it's not set in stone, you alter it if necessary, and only you know that.

    Good luck.

  • I'm new to this site and don't understand all the methods spoken about. I've been on steroids over 10yrs starting on 15mg when first diagnosed with PMR. I've reduced to 5mg over the last 5yrs Then to 4mg in the last 6mths and since December I'm on 3mg.

    I'm hoping to reduce down to 2mg over the next two weeks by alternating between 3mg and 2mg every other day then on the third week just 2mg for a couple of weeks then if all goes well reduce again. This is my plan but wonder if even on lower dose reduction, it still takes months rather than weeks for withdrawal symptoms to subside.

    I am experiencing more pain but think it's withdrawal symptoms and Fibromyalgia as I'm not feeling ill, just pain, if that makes sense. Do you know of anywhere on this sight that has info on reducing those last few grams of steroid. It would be helpful to know how others have succeeded or not! Thank for reading.

  • Hi Avrael,

    Sorry to hear you've been on steroids for such a long time. Sorry I don't have any experience of Fibromyalgia, but there are certainly lots on here that do, to that end it might be an idea for you to raise a post asking your question as that will be forwarded to everyone whereas your reply was only notified to me.

    However, I will answer as best I can, withdrawal pains should only last a few days whilst your body adjusts to the new dose. If you are still getting pains for longer than a week then it would suggest that the Pred is not enough to control the inflammation- although whether that's PMR or Fibromyalgia I'm not sure.

    It could also be that your adrenal glands are not working, you've been on Pred for a long time, perhaps you should request a Scythacen test to check they are capable of working.

    I think lots of people use the DSNS plan when they get to really low doses, I used my own plan until I got to 2mg which took about 4 weeks, but from then down to zero went to DSNS route.

    I also only reduced by 0.5mg at a time , but to be honest I think my GCA had burnt out by then, so it was just a matter of getting off the Pred.

    I do know PMRpro has great difficulty getting below 3mg with her PMR, think she's had it for about 12 years all told, 7 years on Pred. As she says, she would love to be off Pred, but if she can't, she's not really bothered, rather a small dose and be able to live a normal life, or be off and be in pain.

    Hope this has helped a little, but as I said a wider would be better.

    Good luck.

  • Thank you DorsetLady, it seems I've a lot to learn, but this site certainly has more info than any other I've seen. Thanks again. Xx

  • Should have read "wider audience.." but I guess you knew what I meant!

  • Yes, you get used to reading between the lines or words. Just purchased the digital book by Kate ???. From amazon, hoping to get further understanding from that too. But I'll be back on here I'm sure. Thanks again. Xx

  • Yes please do.

  • Hi,

    Would just like to endorse everything that DorsetLady has written, because what she describes is exactly my experience.

    I got down to 10mg relatively easily, but then came the difficult bit! Tried 10 to 9 on the dead slow method, but clearly the PMR didn't want to listen, so back up to 10 again. Hopefully, you will have more luck, but there are loads of people on this forum, who have run into problems tapering down from 10mg.

    For me, it works best to go down by a half mg at a time, and keep at the new level for however long it takes before reducing again. Whatever the doctors say, you can't hurry up PMR; it only moves by its own rules!!!

    Best wishes and good luck.

  • I was unable to reduce by 1 mg overnight from 10 to 9, although previous reductions had been fine. After about three weeks back at 10 I started using the dead slow nearly stop taper which has worked fine, with my own tweaking which initially speeded up the process slightly, and now is slowing it down fairly significantly (now at 2.5 working way down to 2). My doctor approved this taper but I'd have used it anyway. :)

  • I'm new to this site and don't understand all the methods spoken about. I'm am currently on 3mg and have to take things slowly, but I wondered what you mean by the 'dead slow near stop' method. I'm hoping to reduce down to 2mg over the next two weeks by alternating between 3mg and 2mg every other day then on the third week just 2mg for a couple of weeks then if all goes well reduce again. This is my plan but wonder if even on lower dose reduction, it still takes months rather than weeks for withdrawal symptoms to subside. Hope this makes sense.

  • Your method is similar, and in fact I'm currently "tweaking" the DSNS method by doing some alternating for a few weeks. Here is the link:

    healthunlocked.com/pmrgcauk...

  • I went from 10 to 9 with some pain, GP wanted me to go to 8, not good! Back on 10 and not really doing as well as before on 10. Pains in hips, legs, buttocks, arms and shoulders. Now I have no idea what to do next!

    Good luck, I am very sure as people have said, it needs to be slow!

  • Maybe try going up to 11mg and see if that helps. If not, then try one more. As we've said before, this time of year is not good for lots of people to reduce. Cold weather affects even the healthiest people and most things take a bit more effort. That's ok when you have no problems, but when you have underlying illnesses it becomes too much.

    Try pacing yourself a bit more and give yourself some TLC. Hopefully if the extra mg helps then stick with it for a little while - as you said it needs to be slow, so don't try reducing anytime now - and listen to your body, not the doctor!

    Good luck.

  • Thank you! Really appreciate the advice

  • Thank you for your replies . I don't know what I would do without this site.

    Definitely going to go down the slow route. Just feel pressured to get down as quickly as possible.

  • I needed to drop by .5 mg for any drops under 10. One mg was just too much. How long have you been on 10? I needed to stay at 10 for nine months before I was able to start reducing again, but then was able to drop .5 mg every 2 -3 weeks, without using dead slow method, until 5.5 mg. Then I needed to stay there about another 7 months. Crazy. I am once again able to reduce and am at 4. Listen to your body, and don't get too frustrated with a plateau if you hit one. My moon face improved quite a bit around 5, but is not entirely gone.

  • Hi meg1711b

    I was diagnosed with p m r about four months ago , and have dropped from 30 .to 20.to15 to12 1/2 to 10mg for six weeks, which I felt ok at. I'm trying the dead slow method as recommended on here.

    My doctor was quite keen that I should drop to 9 this week , but as others have said, it isn't his pain.

    Good that you have managed to get down to 4 , you have done really well.

    Good luck

You may also like...